Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 232, NWS Aberdeen, SD

September 14, 1997Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 14, 1997, 5:56 PM MDT for Dewey County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 1997, 5:56 PM MDT (23:56 UTC)
Expired
Sep 14, 1997, 6:25 PM MDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 4:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1997-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1997-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 142354 RRA
SVRABR
SDC041-150025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT SUN SEP 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 625 PM MDT (725 PM CDT)
 
* SOME LOCATIONS AFFECTED
  RURAL AREAS EAST OF LA PLANT AND RIDGEVIEW

* AT 550 PM MDT...ABERDEEN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 10 MILES SOUTHEAST OF MOBRIDGE TO 10 MILES
  SOUTH OF RIDGEVIEW.  THESE STORMS WERE MOVING EAST AT 15 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

PREVIOUS WARNING FOR ALL OF DEWEY COUNTY HAS EXPIRED.

WCT/LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:41 AM MDT, 9 hours 15 minutes earlier.

Area forecast discussion, Sep 14, 8:41 AM MDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
940 AM CDT SUN SEP 14 1997

OBSERVER AT PIR SEEMED TO INDICATE THE SHOWERS OVER CENTRAL SOUTH
DAKOTA WERE WEAK. THE SHOWER ACTIVITY IS PROBABLY OVERACCENUTATED ON
THE 88D SINCE WERE LOOKING UP AT AROUND 20,000 FEET. OK ON PRECIPITATION
HOWEVER...CLOUDS MAY BE THE PROBLEM. BACK EDGE OF CLOUD SHIELD WAS
CLEAR BACK IN SOUTHWEST SOUTH DAKOTA AT 10Z. THIS WOULD GIVE MOST OF
THE CWA A MOSTLY CLOUDY DAY SINCE A THICK MID AND HIGH LEVEL CLOUD DECK
EXISTS OVER THE AREA. THIS SHOULD HOLD TEMPERATURES DOWN...ALTHOUGH
TEMPERATURES ARE ALREADY AHEAD OF SCEDULE. WILL UPDATE TO LEAVE CLOUDS
IN ACROSS MOST OF THE AREA THIS AFTERNOON.

.ABR...NONE.

CB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 4:49 PM MDTSevere Thunderstorm WarningABRDewey56 min
Sep 14, 5:37 PM MDTSevere Thunderstorm WarningABRPotter, Walworth73 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.